Minnesota, 2019

Funnel Cloud in Minnesota, June 16, 2019

June 16, 2019 · NWS FGF · 1 event in 1 county or zone

A vertically stacked low pressure system set up over the northern Red River Valley during the late afternoon and early evening of June 16th. This set up favorable conditions for funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A vertically stacked low pressure system set up over the northern Red River Valley during the late afternoon and early evening of June 16th. This set up favorable conditions for funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 16, 2:30 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 16, 2:30 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
330 PM CDT Sun Jun 16 2019

.SHORT TERM...(This evening through Monday)
Issued at 325 PM CDT Sun Jun 16 2019

An upper low centered over far southeastern Saskatchewan continues to
bring plenty of cloud cover and cool temperatures to end the
weekend. Scattered showers also continue to affect northern portions
of the area with a few isolated echoes popping up along a
boundary/inverted trough axis extending into west central Minnesota.
This area has also seen at least a little bit of clearing allowing
SB and MUCAPE values to begin increasing to 500+ J/kg. Therefore,
wouldn't be surprised to see a storm or two with the potential for
maybe some small hail and winds to 40 mph in this area throughout
the afternoon.

With the upper low not expected to make much movement, clouds and
shower chances look to stay in place for the northern two-thirds of
the area overnight. Even with the clouds remaining in place,
temperatures should still drop down into the upper 40s across the
Devils Lake basin and low 50s elsewhere due to the lack of warming
today. Shower chances (with maybe an isolated rumble of thunder or
two) will persist across the north closest to the upper low.

The beginning of the new work week looks to bring much of the
same:
plenty of clouds across the north with maybe a bit of sun in the
south as high temperatures look to be just barely warmer than
Sunday. Shower and thunder chances will also continue but should
be a bit more scattered and light than they were over the weekend.

.LONG TERM...(Monday night through Sunday)
Issued at 325 PM CDT Sun Jun 16 2019

By Monday night, zonal flow aloft combines with increasing
surface pressure to bring a quieter period in the forecast, and
slightly warmer, more seasonal weather begins to build in.
Through Tuesday night, isolated rain chances linger as another
shortwave trough aloft rotates cyclonically around the Hudson Bay
low.

Starting Wednesday, ensemble and deterministic guidance supports the
return of periods of wetter weather for the second half of the week,
as a strongly forced upper low pushes eastward from the Canadian
Rockies and generally tracks along the Canadian/US border. For
Wednesday afternoon and night, a weak shortwave trough aloft brings
chances for showers and storms. Higher chances for showers and
thunderstorms build in for Thursday through at least Friday night as
the aforementioned system progresses through the Northern Plains.
The latest GFS suggests deep layer shear supportive of potential for
severe weather in this timeframe. However confidence in the details
such as the exact surface low track, potential for appreciable
instability, and thus potential impacts, is low at this time.
Despite lower confidence in impacts, this setup looks to bring
periods of wetter weather across the region.

Expect temperatures generally near normal values through the
upcoming week with highs generally in the 70s and lows in the 50s,
although there is potential for some more temperature moderation
depending on the track of the surface low later in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 113 PM CDT Sun Jun 16 2019

MVFR ceilings to continue under extensive cloud cover with spotty
light rain. The only exception will be at KFAR which may see more
breaks in the clouds from time to time (likely shuffling between
VFR and MVFR). A weak boundary passing through the region will
gradually turn relatively light southeasterly winds (5 to 10 kts)
to the northwest throughout the afternoon and into the evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Lee
LONG TERM...BP
AVIATION...Lee
Hazardous weather outlook, Jun 16, 1:17 PM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
217 PM CDT Sun Jun 16 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
217 PM CDT Sun Jun 16 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Sporadic showers will persist with a few isolated thunderstorms
possible, mainly this afternoon and evening. Dangerous lightning
will be possible in any thunderstorm with minor chances for small
hail and wind gusts to 40 mph in any stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorm chances will exist Monday through Friday
with the strongest storms expected later in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Lee/JR

In the hours before

Special weather statement, Jun 16, 3:48 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
448 PM CDT Sun Jun 16 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-170200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada,
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster,
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle,
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah,
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh,
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush,
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake,
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids,
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham,
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena,
Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando,
Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas,
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton,
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna,
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro,
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner,
Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin
448 PM CDT Sun Jun 16 2019

...FUNNEL CLOUDS POSSIBLE BEFORE SUNSET...

Conditions before sunset this evening are favorable for funnel
clouds across eastern North Dakota, northwest Minnesota, and parts
of west central Minnesota. These types of funnel clouds are
usually short lived and weak.
Local storm report, Jun 16, 4:34 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
534 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     FUNNEL CLOUD     1 WNW GRAND FORKS AFB   47.97N 97.41W
06/16/2019                   Grand Forks        ND   PUBLIC

            MULTIPLE BRIEF FUNNELS OBSERVED. REPORT RELAYED BY
            SHERIFF DISPATCH.

&&

DJR

The radar

The Fargo/Grand Forks radar (KMVX), 178 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Hubbard

When
June 16, 4:56 PM CST
Where
Hubbard County, 4.31 mi W of (Pkd)park Rapids Arp
Reported by
Trained Spotter
Coordinates
46.890, -95.160

A wall cloud and funnel were reported.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819538.